Article Text

PDF

Thromboembolism related to a Port-a-Cath device in a patient with cystic fibrosis.
  1. B Yung,
  2. J S Elborn,
  3. I A Campbell,
  4. Y Summers,
  5. M Beckles,
  6. A A Woodcock
  1. Section of Respiratory Medicine, University of Wales College of Medicine, Llandough Hospital NHS Trust, South Glamorgan, UK.

    Abstract

    The case is described of a potentially life threatening complication relating to the use of a totally implantable venous access device (Port-a-Cath) in a 28 year old patient with cystic fibrosis. The device was inserted in 1990 and used repeatedly for antibiotic therapy without any complications. In 1995, during assessment for double lung transplantation, a 3 cm thrombus was found at the tip of the catheter in the right atrium. Embolisation of the thrombus to the pulmonary arteries occurred after the infusion of recombinant tissue plasminogen activator (rt-PA). Thrombus formation may be associated with totally implantable venous access devices and thromboembolism may occur following the use of thrombolytic agents in the treatment of such thrombosis.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.